Alabama, 2007

Hail and Damaging Winds in Alabama, August 17, 2007

August 17, 2007 · NWS BMX · 11 events in 6 counties and zones

Several severe thunderstorms developed in the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several severe thunderstorms developed in the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 17, 2:11 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 17, 2:11 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 17 2007

.DISCUSSION...

A WEAK TROUGH...FRONTAL BOUNDARY WILL CONTINUE TO WORK SOUTHWARD
THROUGH THE AFTERNOON. CURRENTLY...THE TROUGH IS ACROSS NORTHERN
ALABAMA...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF AN
ANNISTON TO HALEYVILLE LINE. LOOK FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP ALONG THIS BOUNDARY INTO THE EVENING HOURS.
TONIGHT LOOK FOR MID TO UPPER 70S. BEHIND THIS FRONTAL
BOUNDARY...LOOK FOR SOME DRIER AIR TO MOVE INTO AT LEAST THE
NORTHERN TWO-THIRDS OF CENTRAL ALABAMA.

SATURDAY WILL BE ANOTHER HOT DAY AS TEMPERATURES WILL MIX OUT IN THE
100S AGAIN BY THE AFTERNOON. WITH DEWPOINTS LOWER THAN TODAY...HEAT
INDEX VALUES WILL REMAIN BELOW 110 DEGREES FOR MOST LOCATIONS. AREAS
ACROSS THE SOUTHWEST WILL APPROACH 106 TO 108 DEGREES FOR HEAT INDEX
VALUES AS DEWPOINTS WILL REMAIN IN THE UPPER 60S AND LOW 70S DURING
THE AFTERNOON.

SUNDAY...THE RIDGE WILL SLIDE EASTWARD AND ALLOW TEMPERATURES TO
RELAX SOMEWHAT...STILL MID TO UPPER 90S THROUGH MIDWEEK. ANOTHER
FEATURE OF INTEREST WILL BE AN UPPER LOW DISTURBANCE THAT IS
CURRENTLY EAST OF FLORIDA. THIS DISTURBANCE WILL SLIDE WESTWARD
UNDER THE BELLY OF THE HIGH PRESSURE SYSTEM CURRENTLY IN PLACE. AS
THE HIGH SLIDES EAST THIS UPPER LEVEL DISTURBANCE WILL SLIDE
NORTHWEST AND MOVE OVER THE COAST SOMEWHERE BETWEEN HOUSTON TEXAS
AND LAKE CHARLES LOUISIANA. THE EXACT POSITION OF THIS UPPER LEVEL
DISTURBANCE WILL HELP DETERMINE THE PATH OF DEAN AS IT WILL SERVE AS
A BLOCKER TO THE HIGH PRESSURE BUILDING BACK OVER THE SOUTHEAST. IF
THE UPPER LEVEL DISTURBANCE CAN MAKE IT AROUND THE CORNER AND BLOCK
THE HIGH PRESSURE SYSTEM FROM BUILDING...THEN WE MAY SEE DEAN MAKE
MORE OF A TURN TOWARD THE NORTHWEST AND IMPACT THE TEXAS COAST A
LITTLE FARTHER NORTH...AND POSSIBLY WRAP SOME MOISTURE INTO THE
SOUTHEAST. HOWEVER IF THE HIGH PRESSURE CAN OVERCOME THE
BLOCK...THEN LOOK FOR DEAN TO CONTINUE TOWARD SOUTHERN TEXAS AND
HAVE LITTLE IF ANY IMPACT ON CENTRAL ALABAMA. CURRENTLY NHC IS GOING
WITH THE LATTER OF THE TWO. KEEP IN MIND MODELS ARE IN QUITE A
DISAGREEMENT BY THIS TIME PERIOD. WILL DEFINITELY NEED TO KEEP AN
EYE ON THIS SYSTEM...BUT UNTIL THEN...THE DROUGHT AND HEAT REMAIN
THE MAIN CONCERN FOR CENTRAL ALABAMA.

&&

.AVIATION...18Z TAF DISCUSSION.

A FEW SHOWERS AND THUNDERSTORMS ALONG THE I-20 CORRIDOR WILL
PROMPT VC WORDING FOR A FEW HOURS THIS AFTERNOON. AIRMASS IS
RELATIVELY UNSTABLE AND WITH A WEAK SURFACE TROUGH MOVING THROUGH THE
AREA...ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AS
TEMPERATURES HEAT UP. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED
LATER THIS AFTERNOON AND EARLY EVENING NEAR MGM AND TOI.

THERE IS SOME PATCHY HAZE IN THE AREA BUT MOST LOCATIONS SHOULD BE
6SM OR BETTER THROUGH THE EVENING. THE EXCEPTION IS ANB, WHERE
LOCAL AFFECTS CONTINUE TO DIMINISH VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70 100  70  95  70 /  10  10   0  10  10
ANNISTON    71 101  74  95  72 /  20  10   0  10  10
BIRMINGHAM  74 101  76  97  74 /  20  10  10  10  10
TUSCALOOSA  71 102  74  97  74 /  20  20  10  10  10
CALERA      72 102  75  97  74 /  20  10  10  10  10
AUBURN      75  96  75  92  71 /  20  10  10  10  10
MONTGOMERY  76 102  75  98  74 /  20  20  20  10  10
TROY        73  99  73  95  71 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/16/88
Hazardous weather outlook, Aug 17, 12:21 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT FRI AUG 17 2007

ALZ011>015-017>050-181821-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE FORECAST FOR TODAY ACROSS CENTRAL
ALABAMA...AND SHOULD LAST THROUGH 8PM THIS EVENING.  THESE STORMS
WILL CONTAIN CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. LOCAL
AREAS OF FLOODING MAY ALSO BE POSSIBLE AS THE THUNDERSTORMS WILL BE
DRIFTING SLOWLY TO THE SOUTH.

HEAT INDEX VALUES WILL REMAIN NEAR 105 FOR MOST LOCATIONS THIS
AFTERNOON.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL ON SATURDAY AND NEAR THE
MIDDLE OF THE WORK WEEK.  HEAT INDICES WILL BE NEAR 105 FOR MOST
LOCATIONS WITH OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75.
CONDITIONS WILL BE MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 1:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT FRI AUG 17 2007

ALZ020-172030-
CHEROKEE-
245 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 330 PM CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAYLESVILLE...OR 11 MILES NORTHEAST OF
CENTRE. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 17, 2:15 PM CST
Where
Cherokee County, 0.93 mi SW of Farill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.240, -85.492

Several trees were blown down on County Road 51, just south of Highway 9.

Thunderstorm Wind, Cherokee

When
August 17, 2:30 PM CST
Where
Cherokee County, 1.07 mi E of Centre
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.150, -85.661

A barn was damaged on County Road 22, just north of US-411.

Hail, Etowah

When
August 17, 3:15 PM CST
Where
Etowah County, 1.22 mi NW of Ivalee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.040, -86.138

Reported on US-278, near Mountaintop Flea Market.

Thunderstorm Wind, Etowah

When
August 17, 3:25 PM CST
Where
Etowah County, 0.67 mi NE of Ivalee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.037, -86.112

Powers lines were blown down near the intersection of US-278 and US-431.

Thunderstorm Wind, Cherokee

When
August 17, 3:30 PM CST
Where
Cherokee County, 0.28 mi WNW of Gaylesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.271, -85.555

Several trees were blown down on near the intersection of County Road 91 and AL-68.

Thunderstorm Wind, Cherokee

When
August 17, 3:42 PM CST
Where
Cherokee County, 2.47 mi N of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.256, -85.604

Several trees were blown down on County Road 144, north of Cedar Bluff.

Thunderstorm Wind, Elmore

When
August 17, 4:45 PM CST
Where
Elmore County, 1.75 mi W of Wallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.650, -86.200

Trees were snapped and a shed collapsed.

Hail, Elmore

When
August 17, 4:59 PM CST
Where
Elmore County, Santuck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.630, -86.130

Thunderstorm Wind, Winston

When
August 17, 5:00 PM CST
Where
Winston County, Double Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.150, -87.400

Numerous trees and powerlines were blown down around Double Springs, and other parts of the county.

Thunderstorm Wind, Blount

When
August 17, 5:14 PM CST
Where
Blount County, 1.14 mi NNE of Locust Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.915, -86.611

Trees and powerlines were blown down at junction of County Road 15 and AL-79.

Thunderstorm Wind, Montgomery

When
August 17, 8:10 PM CST
Where
Montgomery County, Ramer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.050, -86.220

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57081, 57083, 57087, 57089, 57094, 57097, 57099, 57101, 57102, 57106, 57108.